Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Medford, OR

June 25, 2017Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jun 25, 2017, 4:29 PM PDT for Siskiyou County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 4:29 PM PDT (23:29 UTC)
Expired
Jun 25, 2017, 5:00 PM PDT
In force
31 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 53 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS56 KMFR 252329
SVRMFR
CAC093-260000-
/O.NEW.KMFR.SV.W.0018.170625T2329Z-170626T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
429 PM PDT SUN JUN 25 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Northwestern Siskiyou County in northern California...

* Until 500 PM PDT

* At 427 PM PDT, a severe thunderstorm was located near Jones Beach 
  Picnic Area, or 14 miles southeast of Happy 
  Camp, moving north at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Seiad Valley.

* This includes...
   Highway 96 in California between mile markers 58 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 12313 4166 12324 4188 12323 4185 12296
TIME...MOT...LOC 2327Z 240DEG 49KT 4171 12311 

HAIL...1.00IN
WIND...<50MPH
 
$$

MSC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:32 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 25, 2:32 PM PDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
232 PM PDT Sun Jun 25 2017

.DISCUSSION...The hot air mass is becoming unstable this afternoon, and
thunderstorms have developed over Northern California. 37 cloud
to ground lightning strikes have been observed so far, focused
over north-central Siskiyou County. More storms are expected to
develop as instability increases later this afternoon. Initially,
little rain is expected with the storms because of a very dry
subcloud layer, but rain is expected with storms later this
afternoon and evening. Lightning is expected to be focused over
the Siskiyous and Cascades where we have scattered thunderstorms
forecast. The broad shortwave that supports the afternoon storms
will move north and east out of the forecast area, but additional
forcing aloft will arrive overnight, and this could couple with
upper level instability to generated elevated thunderstorms.

Tomorrow the forcing becomes stronger as remnants of an upper low
moves towards Northern California, providing ample diffluence at
the left exit region of a 60kt jet. Additionally, the convective
inhibition that existed today won't be there tomorrow, so that's
more favorable for storm formation. Lastly, 0-6km bulk shear is
30kt+, and this will favor longer-lived, potentially severe
storms. Red Flag Warnings continue into tomorrow, and please see
the fire weather discussion below for more details.

Temperatures Monday drop well below Warning and Advisory criteria,
so we'll let the Excessive Heat Warnings and Heat Advisories expire
this evening.

A cooler, breezy day is on tap Tuesday as onshore gradients increase
sharply. It will feel like a different climate on Tuesday compared
to today as high temperatures settle right around normal for this
time of year. Daily marine stratus intrusions are expected to bring
overnight and morning low clouds to at least the coast and Umpqua
Basin Monday through Wednesday. NAEFS output suggests relatively
zonal, west to east flow through early next week at least. What this
means is near to slightly above normal temperatures and little to
no thunderstorm activity are likely.

&&

.AVIATION...25/18Z TAF CYCLE...VFR conditions will continue
everywhere inland from the coast through the TAF period. Isolated to
scattered thunderstorms are expected to affect inland areas this
afternoon with the greatest threat over the mountains. Expect gusty
downdraft winds and lightning with any storms. Thunderstorms may
approach KMFR late this afternoon but are more likely this evening
into tonight. -Wright

&&

.MARINE...Updated 220 PM Sunday, 25 June 2017...South winds will
persist over the waters today and Monday and bring continued fog and
low stratus. Seas will remain low through Monday. The thermal trough
returns Tuesday into Wednesday with gusty north winds and steep to
very steep choppy seas developing over the waters. The strongest
winds and seas are forecast from Cape Blanco south but periods of
small craft winds and seas are possible north of the Cape. These
conditions may persist through late in the week.

&&

.FIRE WEATHER...Updated 200 PM Sunday, 25 June 2017...Isolated
thunderstorms have already developed over western Siskiyou county as
a shortwave moves up from the south this afternoon. As conditions
continue to destabilize through the afternoon and evening,
thunderstorms should increase in coverage, especially over the
mountains. Thunderstorms will remain possible through the night as
an upper trough approaches, then they should again increase in
coverage and intensity tomorrow afternoon and evening as the main
trough arrives. However, the focus for lightning will shift to the
Cascades and east side tomorrow. It will also be cooler, but breezy
west winds and continued low humidities may fan any new fire starts.
Red flag warnings remain in effect primarily for the potential of
increased initial attack activity. The rest of the week should be
quieter as cooler weather dominates. -Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...     Red Flag Warning from 11 AM to 11 PM PDT Monday for ORZ625.
     Heat Advisory until 8 PM PDT this evening for ORZ023>028.
     Excessive Heat Warning until 8 PM PDT this evening for
     ORZ023>028.
     Red Flag Warning until 11 PM PDT Monday for ORZ621-623.
     Red Flag Warning until 5 PM PDT Monday for ORZ620-622.
     Red Flag Warning until 11 PM PDT Monday for ORZ624.

CA...Heat Advisory until 8 PM PDT this evening for CAZ080-081.
     Excessive Heat Warning until 8 PM PDT this evening for
     CAZ080-081.
     Red Flag Warning until 11 PM PDT Monday for CAZ280.
     Red Flag Warning from 11 AM to 8 PM PDT Monday for CAZ281.

Pacific Coastal Waters...None.

NSK/NSK/TRW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:42 PM PDTSevere Thunderstorm WarningMFRSiskiyou33 min
Jun 25, 4:01 PM PDTSevere Thunderstorm WarningMFRSiskiyou29 min
Jun 25, 4:09 PM PDTSevere Thunderstorm WarningMFRModoc51 min
Jun 25, 4:33 PM PDTSevere Thunderstorm WarningMFRSiskiyou14 min
Jun 25, 4:43 PM PDTAreal Flood AdvisoryMFRSiskiyou3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.